Colorado, 2003

Hail in Colorado, June 6, 2003

June 6, 2003 · NWS GLD · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 1:03 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 6, 1:03 PM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT FRI JUN 6 2003

TONIGHT...UPPER LOW DROPS THROUGH THE DAKOTAS SPREADING STRONG
UPWARD VERTICAL MOTION FIELD ACROSS THE FORECAST AREA. 700-500 MB
LAPSE RATES OF 6 TO 6.5C/KM WILL BE IN COLORADO THIS EVENING AND
THEN DIMINISH RAPIDLY TO LESS THAN 6C/KM EVERYWHERE IN THE FORECAST
AREA BY 06Z. THESE LAPSE RATES COMBINED WITH TOTAL TOTALS IN THE
MIDDLE 40S AND ALSO FALLING AFTER 06Z SUGGEST A LIMITED SEVERE
THREAT...MAINLY WITH FRONTAL PASSAGE...OF BRIEF GUSTY WINDS AND
PERHAPS SMALL HAIL. MAIN CHALLENGE WILL BE QPF (QUANTITATIVE
PRECIPITATION FORECAST) AND USED GFS BEFORE 06Z THEN ETA AFTER 06Z.
FAVORED COOLER MAV FOR LOWS.

SATURDAY...GFS AND ETA IN BETTER AGREEMENT WITH 500 MB
REPRESENTATION OF THE SYSTEM...BOTH SHOWING A CLOSED LOW MOVING
EAST ACROSS NEBRASKA. A SECONDARY VORTICITY LOBE WILL ROTATE AROUND THE
MAIN LOW IN THE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE LIKELY
IN THE EAST TAPERING OFF TO CHANCE SHOWERS IN COLORADO. 700-500 MB
LAPSE RATES STEEPEN UNDER COLD POOL ALOFT...AND TOTAL TOTALS IN THE
NORTHERN ZONES WILL BE IN THE LOWER 50S. PRIMARY LIMITING FACTOR FOR
CONVECTION WILL BE LACK OF MOISTURE...AS 700 MB DEWPOINTS WILL BE
QUITE LOW AND K INDICES WILL BE IN THE MIDDLE TO UPPER 20S. WITH
LITTLE IF ANY SUN EXPECTED AND LOW LEVEL COLD ADVECTION BY NORTHERLY
WINDS COOL FWC GUIDANCE SEEMS APPROPRIATE. WILL HOLD ON TO SLIGHT
CHANCE DURING THE EVENING FOR ANY LINGERING ACTIVITY IN THE FAR
EAST...BUT SUBSIDENCE AND DRY AIR WILL FINALLY END PRECIPITATION
EVERYWHERE BY 06Z.

SUNDAY/MONDAY...RISING HEIGHTS AND RETURN FLOW WILL RESULT IN DRY
AND MUCH WARMER CONDITIONS. 850 TEMPERATURES SUPPORT HIGHS IN THE
LOWER TO MIDDLE 70S ON SUNDAY WITH DOWNSLOPING WINDS LIMITED TO THE
WEST AND VERY LATE IN THE DAY AT THAT. ON MONDAY SOUTHWESTERLY
DOWNSLOPING WINDS WILL ENHANCE SURFACE WARMING THROUGHOUT THE
FORECAST AREA AND ETA 2 M TEMPERATURES ALREADY IN THE UPPER 80S TO
LOWER 90S AND WILL TREND THE TEMPERATURE FORECAST IN THAT DIRECTION.

EXTENDED (TUESDAY THROUGH FRIDAY)...ZONAL FLOW ALOFT ON TUESDAY WITH
SHORTWAVE MOVING THROUGH LATE. SURFACE FLOW WILL BE DOWNSLOPE MOST
OF THE DAY WITH A GRADUAL UPSLOPE FLOW DEVELOPING WITH VEERING WINDS
AHEAD OF A COLD FRONT MOVING THROUGH NEBRASKA. THE GFS GENERATES
PLENTIFUL PRECIPITATION ALONG THE FRONT AND WILL INSERT CHANCE THUNDER
NORTH/EAST AND SLIGHT CHANCE ELSEWHERE FOR TUESDAY NIGHT. ON
WEDNESDAY THE UPPER FLOW BACKS TO SOUTHWEST AND BOTH THE GFS AND
ECMWF SHOW A STRONGER SHORTWAVE MOVING OVER THE AREA. MOISTURE AND
INSTABILITY AXIS WILL BE OVER THE EASTERN ZONES PER THE GFS...AND
WILL INSERT CHANCE FOR THUNDER THERE WITH SLIGHT CHANCE ELSEWHERE.
ON THURSDAY MORE SHORTWAVE ENERGY RIPPLES THROUGH WITH A SURFACE
FRONT ALSO IN THE VICINITY. DETAILS HARD TO PIN DOWN AT THIS POINT
AND WILL LEAVE CHANCE THUNDER GOING ALL ZONES. ON FRIDAY THE GFS
DOES NOT GENERATE ANY PRECIPITATION...HOWEVER ANOTHER SHORTWAVE
COMES THROUGH AND COMBINED WITH UPSLOPE FLOW AND INSTABILITY AXIS
OVER THE AREA WILL HAVE TO INSERT CHANCE THUNDER THIS DAY AS WELL.

.GLD...NONE.

JDK
Hazardous weather outlook, Jun 6, 9:45 AM MST, 8 hours 20 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071046-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI JUN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FOOTHILLS
THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL MOVE INTO THE
EASTERN PLAINS LATE THIS AFTERNOON. SMALL HAIL AND WINDS GUSTING TO
40 MPH MAY BE EXPECTED WITH A FEW OF THESE STORMS.

TONIGHT...AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE NORTHWEST...
SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE
TRISTATE AREA. THEY WILL BECOME MORE NUMEROUS ACROSS THE ENTIRE AREA
AFTER MIDNIGHT.

NONE OF THIS AFTERNOONS OR TONIGHTS THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS...AND A FEW ISOLATED THUNDERSTORMS...WILL END SATURDAY
DURING THE DAY.  THE NEXT CHANCE OF THUNDERSTORMS WILL BE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJC

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 6, 6:05 PM MST
Where
Kit Carson County, 16 mi N of Flagler
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -103.067

Hail, Cheyenne

When
June 6, 7:59 PM MST
Where
Cheyenne County, 5 mi S of Cheyenne Wells
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -102.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360437, 5360438.